Indian Dermatology Online Journal

LETTER TO THE EDITOR
Year
: 2020  |  Volume : 11  |  Issue : 6  |  Page : 1022--1023

DRESS syndrome secondary to spironolactone with atypical presentation


Anupama Bains1, S Varun Rajagopal1, Meenakshi Rao2,  
1 Department of Dermatology, Venereology and Leprology, AIIMS, Jodhpur, Rajasthan, India
2 Department of Pathology, AIIMS, Jodhpur, Rajasthan, India

Correspondence Address:
Anupama Bains
Department of Dermatology, First Floor, OPD Building, Basni Phase-2, AIIMS, Jodhpur - 342 005, Rajasthan
India




How to cite this article:
Bains A, Rajagopal S V, Rao M. DRESS syndrome secondary to spironolactone with atypical presentation.Indian Dermatol Online J 2020;11:1022-1023


How to cite this URL:
Bains A, Rajagopal S V, Rao M. DRESS syndrome secondary to spironolactone with atypical presentation. Indian Dermatol Online J [serial online] 2020 [cited 2021 Sep 24 ];11:1022-1023
Available from: https://www.idoj.in/text.asp?2020/11/6/1022/295439


Full Text



To Editor,

Drug rash with eosinophilia and systemic symptoms (DRESS syndrome) usually manifests as urticated, maculopapular eruption but vesicles, bullae, pustules, target lesions, and erythroderma can also be seen.[1] Because of these atypical manifestations, sometimes DRESS syndrome can be confused with other severe cutaneous adverse drug reactions (SCARS).

A 58-year-old male, presented with generalized erythema and scaling all over the body for the last 2 weeks. He was a known case of hypertension, coronary artery disease, and chronic obstructive pulmonary disease (COPD) and had received multiple medications (amoxicillin-clavulanic acid, ramipril, clarithromycin, acebrophylline, torsemide, spironolactone, bisoprolol, aspirin, clopidogrel, and glyceryl trinitrate) 1.5 months before. He had also taken over-the-counter analgesics for arthralgia a month earlier. On examination, he had high-grade fever, erythema, and scaling involving almost 80% of the body surface area (BSA) and facial edema [Figure 1]a. Pustules were seen over wrists and groin and crusted erosion on the V-area of the chest [Figure 1]b. Legs and feet showed multiple target lesions [Figure 1]c. Oral and genital mucosa showed multiple erosions with crusting over lips [Figure 1]a. Investigations showed leucocytosis with total leucocyte count of 32,710 per cu mm, eosinophilia of 69%, few atypical lymphocytes on peripheral bold film, and altered renal function test (Blood urea 72 mg/dL, Serum creatinine 1.71). Urine routine microscopy showed proteinuria of 2 + and 24-hour urine protein was 0.7 g. Antinuclear antibody (ANA) and HIV were negative. The liver function tests, blood sugar, and chest X-ray were normal. Skin biopsies taken from a pustule, diffuse erythema, and target lesion showed neutrophilic spongiosis and intraepidermal neutrophil collections, mixed-perivascular eosinophil-rich infiltrate, and interface changes with colloid bodies in the spinous layer, respectively [Figure 2]a and [Figure 2]b. The patient was diagnosed as a definite case of DRESS syndrome according to RegiSCAR criteria.[2] The drug provocation test was not done. During admission, patient was continued on clopidogrel, aspirin, torsemide, glyceryl trinitrate, and bisoprolol for his cardiac ailment. The patient was started on oral prednisolone 1 mg/kg in tapering doses with supportive care following which lesions resolved in 6 weeks along with normalization of hemogram and renal function tests [Figure 2]c. The patient was discharged on above cardiac- related drugs and oral steroids were stopped. The patient remained disease-free for nearly 4 months. After 4 months the patient was accidentally prescribed spironolactone again by a physician, which led to reappearance of erythroderma within 2 days of intake of drug along with eosinophilia. Hence the final diagnosis of DRESS syndrome secondary to spironolactone was made.{Figure 1}{Figure 2}

Spironolactone-induced DRESS syndrome is uncommon, and very few cases have been described in the literature.[3] In an elderly patient with DRESS syndrome, it is important to remember that, albeit rare, spironolactone can be a possible culprit. This case highlights the atypical presentation of DRESS syndrome in the form of pustules, erythema multiforme-like lesions, and genital and oral ulceration. Histopathology showed spongiform subcorneal pustules, which mimicked acute generalized exanthematous pustulosis (AGEP).[4] Renal involvement in DRESS is seen in 11%–28% of patients and is usually manifested as elevation in creatinine, proteinuria, and hematuria.[5] Our patient had increased serum creatinine and proteinuria. Treatment response is faster in AGEP while long term immunosuppressives are required in patients of DRESS syndrome. AGEP doesn't have any long term sequelae, but autoimmune complications can arise after DRESS syndrome.[1] Since treatment and prognoses vary in different SCARS, therefore correct identification of the syndrome becomes crucial.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Bouvresse S, Valeyrie-Allanore L, Ortonne N, Konstantinou M, Kardaun SH, Bagot M, et al. Toxic epidermal necrolysis, DRESS, AGEP: Do overlap cases exist? Orphanet J Rare Dis 2012;7:72.
2Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol 2007;156:609-11.
3Ghislain PD, Bodarwe AD, Vanderdonckt O, Tennstedt D, Marot L, Lachapelle JM. Drug-induced eosinophilia and multisystemic failure with positive patch-test reaction to spironolactone: DRESS syndrome. Acta Derm Venereol 2004;84:65-8.
4Orime M. Immunohistopathological findings of severe cutaneous adverse drug reactions. J Immunol Res 2017;2017:6928363.
5James J, Sammour YM, Virata AR, Nordin TA, Dumic I. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome secondary to furosemide: Case report and review of literature. Am J Case Rep 2018;19:163-70.